Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 103, NWS Mobile, AL

May 9, 2006Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 9, 2006, 1:40 PM CDT for Wayne County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2006, 1:40 PM CDT (18:40 UTC)
Expired
May 9, 2006, 2:15 PM CDT
In force
35 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Wayne County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 121 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 10:26 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 091840
SVRMOB
MSC153-091915-
/O.NEW.KMOB.SV.W.0103.060509T1840Z-060509T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
140 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WAYNE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 215 PM CDT

* AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF STRENGTHFORD...OR ABOUT 7 MILES EAST OF         
  LAUREL...AND WAS MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTH OF STRENGTHFORD BY 145 PM CDT
  NEAR WHISTLER BY 155 PM CDT
  NEAR BOICE AND WOODWARDS BY 215 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3176 8909 3158 8905 3164 8857 3186 8862

$$
1 follow-up statement
000 
WWUS54 KMOB 091859
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
158 PM CDT TUE MAY 9 2006

MSC153-091915-
/O.CON.KMOB.SV.W.0103.000000T0000Z-060509T1915Z/
WAYNE MS-
158 PM CDT TUE MAY 9 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM CDT FOR
NORTHERN WAYNE COUNTY...

AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED ABOUT 1 MILE WEST OF WHISTLER...OR ABOUT 11 MILES WEST OF 
WAYNESBORO...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HIWANNEE...WOODWARDS AND BOICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
TUESDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND
SOUTHEAST MISSISSIPPI.

LAT...LON 3176 8909 3158 8905 3164 8857 3186 8862

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:33 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 9, 10:33 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1033 AM CDT TUE MAY 9 2006

.SHORT TERM (TODAY)...WILL BE MAKING A LATE MORNING UPDATE TO ZONES TO
MENTION SEVERE THUNDERSTORM WATCH #315 WHICH IS IN EFFECT THROUGH 5
PM CDT FOR THE CENTRAL AND WESTERN PORTIONS OF THE COUNTY WARNING
AREA. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, May 9, 5:45 AM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE...
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT TUE MAY 9 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-102300-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
545 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED LATER TODAY AND
TONIGHT. A FEW OF THE STRONGER THUNDERSTORMS COULD PRODUCE DAMAGING
WINDS AND LARGE HAIL. AT THIS TIME THE STORM PREDICTION CENTER HAS
PLACED SOUTHEAST MISSISSIPPI AND EXTREME WESTERN SECTIONS OF
SOUTHWEST ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT THROUGH TONIGHT. STAY TUNED FOR FURTHER UPDATES
THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED WEDNESDAY AND
WEDNESDAY EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST.
AT THIS TIME THE STORM PREDICTION CENTER HAS PLACED SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA UNDER A SLIGHT
RISK FOR SEVERE THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED LATER TODAY AND TONIGHT AND ON WEDNESDAY. STAY TUNED FOR
FURTHER UPDATES THROUGHOUT THE DAY.

In the hours before

Local storm report, May 9, 11:05 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1105 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             6 W SPANISH FORT        30.67N 87.98W
05/09/2006  E0.88 INCH       BALDWIN            AL   PUBLIC

            HAIL REPORTED ALONG CAUSEWAY. FELL FOR 5 MINUTES.

&&

GB
Local storm report, May 9, 12:04 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1204 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND GST     CRESTVIEW               30.76N 86.57W
05/08/2006  M61 MPH          OKALOOSA           FL   ASOS

&&

CULLEN
Special weather statement, May 9, 12:23 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1223 PM CDT TUE MAY 9 2006

MSZ067-075-076-091815-
PERRY-GREENE-WAYNE-
1223 PM CDT TUE MAY 9 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHEASTERN
PERRY... AND MOVING EASTWARD INTO NORTHERN GREENE AND SOUTHERN WAYNE
COUNTIES...

AT 1220 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES SOUTH OF RHODES...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MULBERRY...PIAVE...SAND HILL...SMITHTOWN...CLARA...BUCKATUNNA AND
CHICORA THROUGH 115 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
TUESDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND
SOUTHEAST MISSISSIPPI.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:04 PM CDTSevere Thunderstorm WarningMOBGreene56 min
May 8, 8:35 PM CDTSevere Thunderstorm WarningMOBPerry55 min
May 8, 9:14 PM CDTSevere Thunderstorm WarningMOBGreene61 min
May 8, 9:43 PM CDTSevere Thunderstorm WarningMOBGeorge47 min
May 9, 9:54 AM CDTSevere Thunderstorm WarningMOBGeorge36 min
May 9, 10:39 AM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne36 min
May 9, 1:01 PM CDTSevere Thunderstorm WarningMOBGreene44 min
May 9, 4:05 PM CDTSevere Thunderstorm WarningMOBWayne25 min
May 9, 4:30 PM CDTSevere Thunderstorm WarningMOBWayne45 min
May 9, 4:36 PM CDTSevere Thunderstorm WarningMOBWayne43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.